MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED-450-16
Medical Device Problem Codes Break (1069); Activation Failure (3270)
Health Effect - Clinical Codes No Known Impact Or Consequence To Patient (2692); Vascular Dissection (3160); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/05/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The pipeline flex braid was implanted in the patient.The pipeline flex pushwire has not been returned for evaluation; therefore, product analysis cannot be performed.The device was not returned; therefore, the reported event could not be confirmed.The cause of the event cannot be conclusively determined from the provided information.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received information that the middle segment of the pipeline flex did not open and the distal pushwire separated during a procedure.The middle of the pipeline flex finally opened as the physician manipulated a snare through it to an attempt to capture the separated distal pushwire.The separated distal pushwire was successfully removed from the patient.Post procedure imaging revealed a dissection of the ophthalmic artery with non-restrictive antegrade flow.The pipeline device was patent and apposed, but proximal to the target segment.Immediately one day post procedure, the patient was stable with normal exam findings.The hospital policy dictates they will retain all products used during the procedure.Prior to the event, a phenom 27 was in place in distal m1 with sofia ex as intermediate support catheter and infinity ls as third component of triaxial setup.No difficulty pushing wires and catheters past genus.The pipeline flex was prepped per ifu, advanced smoothly through the phenom, and partially deployed in m1.The distal end opened as system was pulled back into ica to treatment segment.The distal end fully opened as more device was pushed out until it came around the first curve at which point it stopped opening.The wag maneuver was used and the stent opened around the turn and the distal end of stent came back.It was decided to at this time resheath the device to reposition distal end of device.The phenom 27 jumped forward pushing the stent into a cobra head configuration.The phenom 27 and pushwire were pulled back together but there was no corresponding movement seen on the monitor which indicated that the pushwire had fractured proximal to the resheathing pad as the pipeline flex was partially deployed.The pipeline flex had returned to normal shape when the devices were pulled back.The physician retracted the phenom 27 continuing deployment of the pipeline flex.An intermediate catheter was advanced but did not capture the fractured wire.The phenom 27 was removed, and the device was deployed with the sofia ex intermediate catheter.The middle of the pipeline flex eventually opened due distal wire recapture attempts.Multiple attempts were made with various size and styles of snares without success due to the back end of the delivery wire resting against vessel wall.In addition, stent retrievers were used to capture the fractured wire and drag it back into intermediate catheter.During manipulation of wire remnant, the tip coil migrated down into the ophthalmic artery and the back end of the wire changed angles as well.This new angle allowed the snare to capture the wire and rail sofia ex over the delivery wire to the midpoint of the wire.A neuro balloon was inflated inside of the sofia ex to pin the delivery wire inside of the sofia ex.The system (sofia ex, transform balloon) were pulled back and the wire was successfully removed from the patient.Post procedural angiography revealed a dissection of the ophthalmic artery with non-restrictive antegrade flow.The pipeline flex device was patent and apposed, but proximal to the target segment.The patient was undergoing embolization treatment of a unruptured amorphous aneurysm measuring 3.7mm x 3mm located in the ophthalmic segment of the right internal carotid artery (ica).The distal and proximal landing zone was 3.26mm x 4.68mm.The vasculature was moderate in tortuosity.The patient was on dual antiplatelet therapy.The pru level was 177.The pipeline flex distal wire caused dissection.There was not any treatment of dissection.Patient is doing well, at baseline.The pipeline been placed in a vessel bent but final imaging showed pipeline fully open.There was not any friction or difficulty during delivery or positioning.The tip of the catheter was not under stress.The tip of the catheter had no abnormal movement during deployment.
 
Additional Manufacturer Narrative
H1: event is reportable for malfunction.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
PIPELINE FLEX
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key10439147
Report Number2029214-2020-00825
Device Sequence Number14134868
Product Code OUT
UDI-Device Identifier00847536016415
UDI-Public00847536016415
Combination Product (Y/N)N
Initial Reporter StateMD
Initial Reporter CountryUS
PMA/510(K) Number
P100018.S011
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/19/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/21/2022
Device Model NumberPED-450-16
Device Catalogue NumberPED-450-16
Device Lot NumberA852714
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 08/05/2020
Supplement Date Received by Manufacturer07/19/2021
Initial Report FDA Received Date08/21/2020
Supplement Report FDA Received Date07/19/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age44 YR